Hail, Somerset
- When
- April 3, 7:30 PM EST
- Where
- Somerset County, 0.53 mi E of Hooversville
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.150, -78.910
Spotter reported hail ranging in size from dime to quarter size.
Elevated thunderstorms ahead of a warm front produced isolated large hail over northern Somerset County during the late evening.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CTP wrote it up.
Elevated thunderstorms ahead of a warm front produced isolated large hail over northern Somerset County during the late evening.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before the first event at Apr 3, 7:10 PM EST, 20 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE STATE COLLEGE PA 810 PM EDT SUN APR 3 2011 .SYNOPSIS... A WARM FRONT OVER THE OHIO VALLEY WILL MOVE NORTHEAST ACROSS THE STATE TONIGHT. TEMPERATURES WILL RISE SUBSTANTIALLY ON MONDAY. A SHARP COLD FRONT WILL PUSH THROUGH MONDAY NIGHT. A WINDY AND COOL DAY TUESDAY WILL BE FOLLOWED BY GRADUALLY MILDER TEMPERATURES FOR THE REST OF THE WEEK. && .NEAR TERM /UNTIL 6 AM MONDAY MORNING/... UPDATED GRIDS AND RECENTLY SENT OUT A FRESH ZFPCTP PACKAGE TO BETTER REFLECT THE MULTI-LAYERED PRECIP EVENT OCCURRING IN ADVANCE OF A WARM FRONT. SUB-FRZG 900-800 MB WET BULBS ACRS THE NORTHERN MTNS WAS SUPPORTING A WET SNOW/SLEET MIXTURE WITH A VERY LIGHT ACCUM ON THE MTN TOPS AOB 2000 FT MSL /WHERE SFC TEMPS HAVE TEMPORARILY DIPPED TO THE LOWER AND MID 30S/. THE CENTRAL ZONES NEAR...AND JUST TO THE SOUTH OF INTERSTATE 80 WITH SEE A FEW PERIODS OF RAIN THIS EVENING...WITH SLEET MIXED IN AT TIMES. FOR THE FAR SW ZONES...CAMRIA/SOMERSET AND BEDFORD...STRONG WESTERLY ISENTROPIC LIFT VIA A 55-65KT WSW JET WITHIN THE 300-310 THETA CHANNEL AND ADVECTION OF SLIGHTLY NEGATIVE LIFTED INDICES /BASED ALL THE WAY UP AROUND 750 MB/ WAS HELPING TO SUPPORT SOME FAST MOVING ELEVATED TSRA. PEA SIZE HAIL RECENTLY REPORTED FROM A THUNDERSTORM IN BERLIN - SOMERSET COUNTY. THIS ELEVATED INSTABILITY OVERSPREADS MUCH OF THE REGION BETWEEN 06Z-12 MONDAY...BUT SHOULD BE FOCUSED ACROSS THE NRN HALF OF PENN THROUGH ABOUT 08Z MONDAY. SOME RUMBLES OF THUNDER ARE POSSIBLE JUST ABOUT ANYWHERE IN THE CWA VERY LATE TONIGHT. SREF PROB OF PRECIP TYPE NUMBERS ALSO SUGGEST A BETTER THAN 60 PCT CHANCE THAT SN WILL FALL ACROSS THE NRN MTS. BUT WILL KEEP ACCUMS AT LITTLE OR NIL DUE TO AIR TEMPS IN THE LOWER TO MID 30S AT WORST. LOW TEMPS ELSEWHERE OVERNIGHT WILL BE IN THE UPPER 30S ACROSS THE LAURELS...AND COUNTIES EITHER SIDE OF INTERSTATE 80. MINS ACROSS THE SOUTHEAST IN THE LOWER 40S LOOK ON TRACK...BASED ON THE TIMING/AMOUNT OF LIGHT RAINFALL...AND CURRENT...00Z SFC IN THE LOWER TO MID 30S. && .SHORT TERM /6 AM MONDAY MORNING THROUGH 6 PM MONDAY/... THE STEADIER RAIN AND ANY CHC FOR THUNDER STAYS ALONG THE NY BORDER IN THE MORNING...AS WARM FRONT PUSHES THRU MOST OF THE AREA OVERNIGHT OR EARLY IN THE MORNING. WILL THEREFORE KEEP MUCH OF THE AREA DRY INTO THE LATE MORNING OR EARLY AFTN. SFC INSTABILITY TRIES TO DEVELOP AHEAD OF THE FRONT IN THE WARM SECTOR...AND SOME TALL CU WILL ALMOST CERTAINLY POP UP AFTER NOON IN THE CENTRAL MTS. WILL CARRY JUST A LOW CHC POP THEN FOR SHRA. NAM AND GFS DISAGREE ON JUST HOW MUCH OF THE AREA COULD GET A SHRA IN THE MORNING/EARLY AFTN...WITH NAM MUCH DRIER. THE SREF MEAN POPS ARE NOT MUCH HELP IN SWAYING THE FCST ONE WAY OR ANOTHER...SO HAVE PLAYED THE MIDDLE GROUND WITH CHC POPS N...BUT WAIT UNTIL LATE AFTN TO INTRODUCE HIGHER POPS TO ANYWHERE S OF I-80. THE SE LOOKS TO BE DRY FOR THE ENTIRE DAY. THE NEXT STORY - AND PERHAPS THE BIGGER ONE - IS JUST HOW NICE A DAY IT WILL BE OVER A GREAT PORTION OF THE CWA. TEMPS WILL SOAR INTO THE 60S AND 70S. REC MAXES ARE 84F AT IPT AND 82F AT MDT. WHILE I DON/T FORESEE THOSE FALLING...ESP IPT...IT WILL GET VERY WARM IN THE SRN HALF OF THE AREA. EXPECT M70S IN THE VALLEYS AND 65 TO 70F IN THE HILLS. COLD FRONT BECOMES A N-S FEATURE THROUGH THE DAY OVER THE OH VALLEY AS THE DRIVING TROUGH SWINGS FROM A POSITIVE TO A MORE-MERIDIONAL ORIENTATION. THE CENTRAL SFC LOW WILL GO UP INTO QUEBEC BY THE DAY/S END. THE FRONT WILL PROBABLY BE INTO WARREN CO BY SUNSET. MOST OF THE THUNDERSTORMS WILL WAIT UNTIL THE FROPA...SINCE NO REAL HINT OF PRE-FRONTAL TROUGH EXISTS IN THE MASS FIELDS. SW WINDS WILL GUST UP TO 25 OR 30 MPH ON THE HILL TOPS IN THE W AND NE MTS. && .LONG TERM /MONDAY NIGHT THROUGH SUNDAY/... CENTRAL PA WILL BE IN THE WARM SECTOR MON EVE AS A COLD FRONT APPROACHES FROM THE WEST. THE EASTERN SECTIONS WILL REMAIN MAINLY DRY THROUGH MUCH OF THE EVENING HOURS...BUT A BAND OF STEADY RAIN ACCOMPANIED BY SCATTERED TSTORMS WILL MOVE INTO THE WEST BY MID EVENING AND MARCH ACROSS CWA OVERNIGHT...EXITING THE SOUTHEAST BY MID MORNING TUESDAY. ANY TSTORMS WILL BE CAPABLE OF PRODUCING GUSTY WINDS MON NIGHT/EARLY TUE AS 50-70KT 850 JET SWINGS THROUGH. TOTAL QPF MON NIGHT WILL BE AROUND 0.75-1.00 INCHES...WHICH SHOULD FALL OVER A LONG ENOUGH TIME PERIOD TO PRODUCE JUST A SOAKING RAINFALL. TEMPS WILL REMAIN ON THE MILD SIDE FOR MOST OF THE NIGHT...WITH LOWS ONLY BOTTOMING OUT IN THE 40S FOR MOST...THOUGH THE NW MTNS WILL DROP TO NEAR FREEZING LATE. COLDER AIR WILL MOVE IN BEHIND THE FRONT...BUT WILL BE DELAYED BY A COUPLE OF HOURS...ALLOWING PRECIP TO END IN THE NW BEFORE ANY SNOW HAS TIME TO MIX IN. NW FLOW WILL BRING PLENTY OF LAKE ENHANCED CLOUDS TO THE NORTHERN MTNS INTO THU...WITH CHANCE FOR SOME LIGHT SNOW/RAIN AS A CLIPPER FOLLOWS FOR WED - TRACKING ACROSS NY STATE. MILDER AIR RETURNS FOR NEXT WEEKEND AS TROUGH OVER CENTRAL U.S. BRINGS SW FLOW TO PA. MODELS IN LINE WITH OVERALL PATTERN...BUT STILL SHOWING DIFFERENCES IN DAY TO DAY SBTLE FEATURES AS THIS SYSTEM EJECTS A SERIES OF WEAK WAVES INTO THE MID-LEVEL FLOW AS IT APPROACHES. HIGHEST CHANCES FOR SHOWERY WEATHER APPEAR TO BE FRI INTO SAT. && .AVIATION /00Z MONDAY THROUGH FRIDAY/... VFR AHEAD OF THE WARM FRONT THAT IS ADVANCING IN FM ERN OH ATTM. LITTLE REDUCTION IN VSBYS WILL HAPPEN AS THE RAIN STARTS THIS EVENING. THE CIGS WILL LOWER AND COULD BE INTO MVFR AT KBFD THIS EVENING...BUT SHOULD BE VFR ELSEWHERE ALL THRU THE FCST PD. IT WILL DEPEND ON HOW MUCH RAIN FALLS AT BFD TO SEE IF THE CIG DIPS TO IFR LATER TONIGHT AND INTO THE MORNING ON MONDAY. HAVE DIPPED THEM INTO IFR...SINCE MOS GUID TAKES THEM THERE. MOST OF THE -RA SHOULD BE OVER BY 07 OR 08Z. THE CHC OF SN STILL EXISTS AT KBFD AND ACROSS THE NRN MTS JUST N OF KIPT EARLY TONIGHT...BUT WARM ADVECTION THRU THE NIGHT SHOULD END THAT THREAT. OTHERWISE THE NEWS IS THE SCREAMING SW LLJET - AND HAVE EXTENDED MENTIONS OF LLWS THRU ALL STATIONS. THE FASTEST WINDS OF UP TO 50KTS AS LOW AS 2KFT WILL BE OVER BFD...JST AND AOO. THUNDER AND MOST CONVECTION WILL WAIT UNTIL THE COLD FRONT MOVES IN MON EVENING AND THRU FROM W-E DURING THE NIGHT. FRONT IS VERY PROGRESSIVE AND REDUCTIONS IN VSBY AND CIGS WILL MOST LIKELY BE BRIEF/LESS THAN 3 HRS AT MOST LOCATIONS. OUTLOOK... TUE...MVFR W...VFR E - IMPROVING THRU THE DAY. WED...CLIPPER WITH -SNRA AND IFR IN N...MVFR S. THU...VFR FRI...VFR/MVFR IN -RA ALONG WARM FRONT. && .CTP WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...DANGELO/LAMBERT NEAR TERM...LAMBERT SHORT TERM...DANGELO LONG TERM...DEVOIR/RXR AVIATION...DANGELO
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE STATE COLLEGE PA 303 AM EDT SUN APR 3 2011 PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053- 056>059-063>066-040715- WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD- NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN- JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING- SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR- NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-CUMBERLAND- ADAMS-YORK-LANCASTER- 303 AM EDT SUN APR 3 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
826 PM EDT SUN APR 3 2011
PAZ033-034-040115-
BEDFORD PA-SOMERSET PA-
826 PM EDT SUN APR 3 2011
...STRONG THUNDERSTORMS WILL AFFECT PORTIONS OF NORTHERN AND
EASTERN SOMERSET COUNTY...AND AND SOUTHERN BEDFORD COUNTY THROUGH
915 PM EDT...
AT 818 PM EDT...STRONG THUNDERSTORMS WERE LOCATED FROM NEAR
BOSWELL...TO STOYSTOWN AND INDIAN LAKE...MOVING SOUTHEAST AT 60 MPH.
THE THUNDERSTORMS WILL PRODUCE PEA TO DIME SIZE HAIL..AND FREQUENT
LIGHTNING. DO NOT STAY IN THE OPEN NOR SEEK SHELTER UNDER TREES
WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN A THUNDERSTORM
APPROACHES. THIS STORM WILL BE NEAR BUFFALO MILLS AROUND 830
PM...RAINSBURG AROUND 840 PM AND INGLESMITH AROUND 850 PM.
THIS WILL IMPACT THE FOLLOWING CENTRAL PENNSYLVANIA INTERSTATES...THE
PENNSYLVANIA TURNPIKE BETWEEN MILE MARKERS 101 AND 154...I-99 NEAR
MILE MARKER 0.
THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 30...ROUTE
219...ROUTE 220.
LAT...LON 3973 7874 4009 7923 4013 7917 4027 7905
3995 7824 3983 7830 3973 7837
FORECASTER: LAMBERTThe State College radar (KCCX), 115 km away, was scanning. The volume nearest the first event began at 00:29 UTC.
1 hail. Local standard time, as filed.
Spotter reported hail ranging in size from dime to quarter size.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Pennsylvania in 2011Every state in 2011This day in weather historyWarnings in Pennsylvania, April 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 288439.